Pennsylvania, 2012Flash Flood and Hail in Pennsylvania, May 26, 2012
May 26, 2012 · NWS CTP · 4 events in 3 counties and zones
Widespread thunderstorms developed across central Pennsylvania during the afternoon. Several of these storms became severe producing damaging winds and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread thunderstorms developed across central Pennsylvania during the afternoon. Several of these storms became severe producing damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 26, 10:14 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, May 26, 10:14 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1114 AM EDT SAT MAY 26 2012
.SYNOPSIS...
THE HOLIDAY WEEKEND WILL BE WARM AND HUMID WITH A WEAK COLD FRONT
STALLED OUT OVER THE AREA. THIS FRONT MAY TRIGGER A FEW SHOWERS
OR THUNDERSTORMS INTO MONDAY. ANOTHER COLD FRONT WILL CROSS THE
REGION MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
CLOUD SHIELD ASSOCIATED WITH ONGOING MCS OVER THE GREAT LAKE STATES
WILL IMPACT OUR NW COUNTIES OVER THE NEXT SEVERAL HOURS.
SHOWERS...SO FAR HOWEVER...ARE DISSIPATING BEFORE REACHING PA.
OTHERWISE...SKIES WILL BE MOSTLY SUNNY OVER CENTRAL AND EASTERN
PORTIONS OF THE REGION. A COLD FRONT THAT MOVED INTO PA LAST NIGHT
IS IN THE PROCESS OF BECOMING STATIONARY OVER CENTRAL
PA. THIS BOUNDARY WILL HELP SUPPORT DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS IN THE MOIST SFC AIR MASS. HOWEVER...DUE TO THE
BUILDING RIDGE AND THE ADVECTION OF DRIER AIR...EXPECT COVERAGE OF
PRECIPITATION TO REMAIN ISOLATED TO SCATTERED THIS AFTERNOON AND
EARLY EVENING. ANY SHRA/TSRA SHOULD DISSIPATE BY LATE EVENING
WITH ANOTHER MILD TO WARM AND MUGGY NIGHT IN STORE.
MAX TEMPS TODAY WILL RANGE FROM THE LOWER 80S UP NORTH TO THE MID TO
UPPER 80S ACROSS THE SOUTH CENTRAL MOUNTAINS.
&&
.SHORT TERM /SUNDAY/...
WEAK RIDGE BUILDING OVER THE CENTRAL US AND CANADA WILL ALLOW FOR
NORTHWESTERLY FLOW...ALONG WITH A DECENT THICKNESS ADVECTION TO
MAKE ITS WAY THROUGH THE AREA MIDDAY SUNDAY. CONVERGENCE ON A
BOUNDARY COULD BRING PRECIPITATION ALONG THE NY AND PA BORDER.
DEPENDING ON THE POSITION OF THIS BOUNDARY PRECIPITATION COULD BE
POSSIBLE THROUGH CENTRAL PA. HAVE LEFT THIS OUT FOR NOW. BOUNDARY
SHOULD MOVE OUT BY EARLY EVENING. TEMPS SHOULD BE IN THE MID TO
UPPER 80S WITH OTHER WISE PARTLY CLOUDY SKIES.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SHORT RANGE NUMERICAL MODELS SHOW ACTIVITY FIRING UP EACH DAY
THROUGH MEMORIAL DAY. ALL SHOW WARM MID LEVEL TEMPS SURGING INTO
THE REGION BY MONDAY INTO EARLY TUESDAY...SUGGESTING THE CAP MIGHT
BECOME HARD TO BREAK UNTIL SFC FRONT OR UPPER LEVEL WAVE
APPROACHES LATER TUESDAY TO OVERCOME CIN. AS SUCH...CHANCES FOR RAIN
WILL BE ON THE INCREASE TUESDAY AS THE COLD FRONT ENTERS THE REGION.
GEFS/GFS/ECMWF ARE ALL PRETTY CLOSE ON TIMING BRINGING THE SYSTEM
OFF THE EAST COAST BY EARLY WED. THIS IS USED TO MARK THE
BEGINNING OF A PATTERN CHANGE WITH THE DEVELOPMENT OF A TROF/UPPER
LOW ADVERTISED FOR THE MIDWEST...EVENTUALLY MOVING THROUGH PA AND
THE REST OF THE NERN US. IF THINGS PLAY OUT AS EXPECTED...WE WILL
HAVE A COUPLE OF DRY DAYS WED/THU WITH INCREASING CHANCES FOR
RAINY COOLER WEATHER DEVELOPING BY THE END OF THE WEEK.
TEMPS THRU MID WEEK WILL REMAIN ABOVE SEASONAL NORMS...BUT START
TRENDING DOWN AFTER THE COLD FRONT MOVES BY ON WED. THE END OF THE
WEEK WILL BE MARKEDLY COOLER AS THE UPPER LOW TREKS ACROSS THE
REGION...WITH DAYTIME HIGHS BY FRIDAY SOME 10-15 DEG BELOW NORMAL.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
ANOTHER ROUND OF STRATOCU AND PATCHY FOG THIS MORNING...WITH THE MAIN
AREAS BEING VICINITY OF MDT...LNS AND IPT. THE NORTHWESTERLY FLOW HAS
ADVECTED DRIER AIR INTO THE REGION WHICH WILL STIFLE ANY STRATOCU
ACROSS THE NORTHWEST...THOUGH A BRIEF PERIOD OF TRAPPED LOW LEVEL
MOISTURE PRODUCING MVFR VSBYS IS POSSIBLE. IPT HAS ALREADY GONE
MVFR AND WILL CONTINUE THROUGH 14Z. EXPECT ALL FOG/MIST TO BE
DISSIPATED BY 15Z. AFTERNOON SHOWERS POSSIBLE ALONG A STATIONARY
BOUNDARY THAT SHOULD SET UP ACROSS THE SOUTHERN HALF OF THE STATE.
MOST OF THIS BOUNDARY HAS WASHED OUT AND THE INCOMING RIDGE SHOULD
STIFLE ANY SIGNIFICANT CONVECTION SO CHANCES WILL BE SLIGHT. ELSE
VFR CONDITIONS WITH AN EVEN WEAKER CHANCE FOR MVFR TO IFR
STRATOCU/FOG/MIST TONIGHT INTO SUNDAY MORNING.
OUTLOOK...
SAT-MON...MAINLY VFR. A CHC OF AN AFTERNOON OR EVENING
SHOWER/STORM CAUSING LOCALIZED REDUCTIONS.
TUE...MAINLY VFR. CHC OF SHOWERS AND STORMS LATE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LA CORTE
NEAR TERM...CERU/GARTNER
SHORT TERM...DEVOIR/CERU
LONG TERM...DEVOIR/LA CORTE
AVIATION...CERU/GARTNER
Hazardous weather outlook, May 26, 2:25 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 AM EDT SAT MAY 26 2012
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
325 AM EDT SAT MAY 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 26, 12:16 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
116 PM EDT SAT MAY 26 2012
PAZ017-261745-
CLEARFIELD PA-
116 PM EDT SAT MAY 26 2012
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLEARFIELD COUNTY...
AT 113 PM EDT...A STRONG THUNDERSTORM WAS NEAR LECONTES MILLS...
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL AFFECT
WOODLAND AND WALLACETON.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 119 AND 134.
THIS WILL ALSO IMPACT ROUTE 322.
LAT...LON 4095 7811 4094 7811 4095 7813 4096 7814
4095 7814 4096 7816 4094 7815 4092 7818
4091 7822 4088 7823 4084 7836 4108 7842
4113 7829
FORECASTER: GARTNER/RXRSpecial weather statement, May 26, 12:41 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
141 PM EDT SAT MAY 26 2012
PAZ012-018-019-045-261815-
NORTHERN CENTRE PA-NORTHERN CLINTON PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-
141 PM EDT SAT MAY 26 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON AND
CENTRAL CENTRE COUNTIES...
AT 135 PM EDT...A STRONG THUNDERSTORM WAS NEAR BALD EAGLE STATE
PARK...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH...PENNY SIZE HAIL...FREQUENT LIGHTNING AND A
SHORT PERIOD OF VERY HEAVY RAIN ARE POSSIBLE WITH THIS STORM. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM
WILL AFFECT BEECH CREEK...HOWARD AND LAMAR.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 159 AND 174...I-99 NEAR MILE MARKER 85.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...
ALTERNATE ROUTE 220...STATE ROAD 26.
LAT...LON 4096 7744 4087 7771 4112 7783 4119 7761
FORECASTER: RXR
Special weather statement, May 26, 12:46 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 PM EDT SAT MAY 26 2012
PAZ012-017-018-261815-
CLEARFIELD PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
146 PM EDT SAT MAY 26 2012
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CENTRE...SOUTHEASTERN CLEARFIELD AND WEST CENTRAL CLINTON COUNTIES...
AT 142 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM PINE
GLEN TO WOODLAND...MOVING SOUTH AT 10 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE
STORMS WILL AFFECT WALLACETON...MOSHANNON AND BRISBIN.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 119 AND 148.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322...STATE
ROAD 350.
LAT...LON 4097 7788 4074 7843 4100 7853 4123 7798
FORECASTER: RXR
Special weather statement, May 26, 1:11 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 PM EDT SAT MAY 26 2012
PAZ049-050-052-261900-
NORTHUMBERLAND PA-SNYDER PA-UNION PA-
211 PM EDT SAT MAY 26 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SNYDER...
SOUTHERN UNION AND SOUTHWESTERN NORTHUMBERLAND COUNTIES...
AT 209 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
LINNTOWN TO PENNS CREEK...MOVING EAST AT 10 MPH.
THESE STORMS WILL PRODUCE NICKEL SIZE HAIL AND INTENSE LIGHTNING. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS. THESE STORMS WILL AFFECT
LEWISBURG...WINFIELD...KRATZERVILLE...NORTHUMBERLAND AND HUMMELS
WHARF.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 147...
ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 522...STATE ROAD 45...STATE
ROAD 61.
LAT...LON 4061 7690 4086 7728 4101 7712 4090 7662
FORECASTER: GARTNER
Special weather statement, May 26, 1:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 PM EDT SAT MAY 26 2012
PAZ017-018-261930-
CLEARFIELD PA-NORTHERN CENTRE PA-
234 PM EDT SAT MAY 26 2012
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND
NORTHWESTERN CENTRE COUNTIES...
AT 225 PM EDT...A SEVERAL STRONG THUNDERSTORMS WERE LOCATED IN
CLEARFIELD COUNTY. STORMS ARE MOVING SOUTHEAST AT 10 MPH.
THIS STORM WILL PRODUCE SMALL HAIL AND BRIEF HEAVY DOWNPOURS. THIS
STORM WILL AFFECT BRISBIN...HOUTZDALE...MOSHANNON...PHILIPSBURG AND
BLACK MOSHANNON STATE PARK.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 116 AND 143.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
322...STATE ROAD 350.
LAT...LON 4120 7808 4116 7803 4093 7797 4075 7858
4095 7880
FORECASTER: CRSpecial weather statement, May 26, 1:35 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT SAT MAY 26 2012
PAZ017-018-261930-
CLEARFIELD PA-NORTHERN CENTRE PA-
235 PM EDT SAT MAY 26 2012
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND
NORTHWESTERN CENTRE COUNTIES...
AT 225 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE LOCATED IN
CLEARFIELD COUNTY. STORMS ARE MOVING SOUTHEAST AT 10 MPH.
THIS STORM WILL PRODUCE SMALL HAIL AND BRIEF HEAVY DOWNPOURS. THIS
STORM WILL AFFECT BRISBIN...HOUTZDALE...MOSHANNON...PHILIPSBURG AND
BLACK MOSHANNON STATE PARK.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 116 AND 143.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
322...STATE ROAD 350.
LAT...LON 4120 7808 4116 7803 4093 7797 4075 7858
4095 7880
FORECASTER: CREvent by event
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Centre
- When
- May 26, 1:35 PM EST
- Where
- Centre County, 0.69 mi S of Bellefonte
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.910, -77.770
Thunderstorm winds estimated near 60 mph knocked down several trees from Bellefonte and Milesburg northeast to around Howard and Bald Eagle State Park. Minor structural damaged was observed in some areas due to the downed trees.
Hail, Lycoming
- When
- May 26, 3:00 PM EST
- Where
- Lycoming County, 0.52 mi E of Linden
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.230, -77.140
Nickel size hail reported near Linden.
Thunderstorm Wind, Schuylkill
- When
- May 26, 3:15 PM EST
- Where
- Schuylkill County, 0.52 mi E of Sheppton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.900, -76.110
Thunderstorm winds estimated near 60 mph damaged a roof at an industrial complex near Sheppton in East Union Township.
Flash Flood, Schuylkill
- When
- May 26, 3:15 PM EST to 6:00 PM EST
- Where
- Schuylkill County, 0.92 mi WNW of Mc Adoo to Coaldale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.907, -75.995
Heavy rain from slow moving thunderstorms produced flash flooding over the northeastern-third of the county or along and east of Routes 209/309. The McAdoo area experienced some of the worst flooding with 31 homes affected. A railroad crossing was also washed out. Widespread flooding was reported in Schuylkill Township in and around the Tuscarora area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 26, 20121 death · 1 event
- Hail and Damaging Wind in Wisconsin, May 26, 2012$760,000 · 1.75 in hail · 9 events
- High Wind in Kansas, May 26 to 27, 2012$224,000 · 71 kt wind · 11 events
- Hail and Lightning Strike in Minnesota, May 26, 2012$175,000 · 1.75 in hail · 11 events
- Flood and Hail in Wisconsin, May 26, 20121 injured · $30,000 · 1.75 in hail · 7 events
- Tropical Storm and Flash Flood in Georgia, May 26 to 29, 2012$13,000 · 26 events
- Flash Flooding in Pennsylvania, May 26, 2012$35,000 · 5 events
- High Wind in Colorado, May 26, 201255 kt wind · 16 events
- Hail and Damaging Winds in New York, May 26, 2012$13,000 · 1 in hail · 6 events
- Wildfire and Rip Current in Florida, May 26, 20121 injured · 2 events
- Dust Storm and High Wind in Arizona, May 26, 201256 kt wind · 9 events
- Hail and High Wind in New Mexico, May 26, 201267 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375024, 375023, 375025, 375036.